|
Year |
2002 |
|---|---|
|
Question Number |
239. |
|
Category |
Orthopaedic Disease |
Question
A 36 yr old man who is a C6 quadriplegic is scheduled to undergo surgery for a broken hip. Because he is completely insensate, he is given no anesthesia for the surgery. During the procedure, monitoring reveals HTN (200/120 mmHG), facial flushing and he reports a headache. What is the most likely cause of these findings?
1. Hypoxia
2. fluid overload
3. autonomic dysreflexia
4. psychogenic factors
5. orthostatic positioning
Figures
Answer (click for answer)
Preferred Answer: 3
Autonomic dysreflexia is a syndrome of massive, disinhibited reflex sympathetic discharge in response to cutaneous or visceral stimulation below the level of a spinal cord lesion in a paraplegic and quadriplegic pt. In autonomic dysreflexia the sympathetic nervous system below the level of the spinal cord transection, is functionally isolated from all inhibiting influences of the brainstem, and hypothalamus. Therefore any afferent cutaneous or visceral stimuli that enters the spinal cord below the level of the lesion, has the potential to trigger a wide spread reaction, called a mass reflex, below the level of the lesion. In general, the clinical manifestations of autonomic dysreflexia are a result of sympathetic nervous stimulation below the lesion and compensatory parasympathetic stimulation above the lesion. The classic syndrome includes paroxysmal HTN, and compensatory bradycardia. Below the transection, sympathetically mediated pallor, pilomotor erection, somatic and visceral muscle contraction and increased spasticity may occur. Above the lesion, the PNS mediates internal vasodilatation, resulting in facial flushing. Increase in mucous membranes activity and sweating are also common.
Reference:
